Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

June 24, 2021Brown County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 24, 2021, 4:43 AM CDT for Brown County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 4:43 AM CDT (09:43 UTC)
Expired
Jun 24, 2021, 5:15 AM CDT
In force
32 min
Issued by
NWS Topeka, KS

County Brown County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS83 KTOP 240943
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
443 AM CDT Thu Jun 24 2021
 
KSZ011-012-241015-
Brown-Nemaha-
443 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 515 AM CDT...

At 443 AM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hiawatha, Sabetha, Horton, Everest, Fairview, Robinson, Morrill,
Reserve, Powhattan, Hamlin, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas.

LAT...LON 3996 9534 3965 9534 3965 9566 4000 9587
      4000 9536
TIME...MOT...LOC 0943Z 325DEG 23KT 4003 9565 

$$

Jones

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:48 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 24, 3:48 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
348 AM CDT Thu Jun 24 2021

.DISCUSSION...
Issued at 348 AM CDT Thu Jun 24 2021

Multiple rounds of severe storms highlight the forecast.

Round One

An MCS currently in southeast Nebraska will slide
through northeast Kansas within the next couple of hours. Despite
the presence of increasing convective inhibition as it heads
south, the dynamic and thermodynamic strength of this system
should be able to overcome this inhibition for the next several
hours. Therefore, damaging wind gusts around 60 mph are possible
with this system as it enters northeast Kansas. This system will
slide off to the southeast and avoid most of northern and eastern
Kansas. Additional convective development in association with a
surface low and low-level jet is noted across central Kansas at
this hour, but we do not expect this activity to become severe at
this time.

Round Two

A frontal/outflow boundary will set up in the wake of
the morning MCS across northern Kansas. This will be the focus for
convective development later in the day assuming destabilization
can occur. There are several scenarios depicted in model guidance
for round two.

Scenario One: The boundary stalls over northern Kansas and cells
form along the boundary in the afternoon and an MCS develops
across western Kansas and meets up with the cells along the
boundary in northern Kansas and they push through eastern Kansas.

Scenario Two: The same as scenario one expect the boundary stalls
over southern Nebraska and the MCS just clips far northern and
northeast Kansas.

Scenario Three: No cells form along the boundary but an MCS from
western Kansas pushes through the area.

Any one of these scenarios seems plausible given the uncertainty
due to morning convection, afternoon clearing and the breaking of
a cap. Regardless of which scenario actually plays out, severe
storms are likely across portions of the area late this afternoon
and evening with large hail around golf ball size, damaging winds
to 70 mph, very heavy rainfall and a few tornadoes being the main
threats. The greatest tornado risk area appears to be across far
northeast Kansas along the boundary and where a veering wind
profile, ample low-level SRH and shear and low LCLs are most
likely to be present. The window for tornado development should be
rather limited as any discrete cells that develop will likely
grow upscale quickly. Heavy rainfall and flooding are possible
today/tonight if storms backbuild or train.

Round Three

A cold front is expected to slowly move southeastward Friday, and
as a result yet another round of severe thunderstorms is
possible. The details of Friday's evolution remain rather
uncertain at this time as it will greatly depend on how today
plays out, but overall it looks like storms could develop along
the front in the afternoon with a multicellular/cluster storm mode
favored. Hail up to quarter size, winds up to 60 mph and very
heavy rainfall appear to be the main threats for Friday at this
time.

More rain and cooler temperatures appear likely for the weekend as
we remain under the influence of a upper-level longwave trough.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Jun 23 2021

Thunderstorms still seem likely to move into the area by 09-11z,
with marginal LLWS continuing until the arrival of these storms.
Ceilings with the thunderstorms will be generally VFR, but some
local MVFR conditions are possible. Surface winds will briefly
become more easterly behind the initial thunderstorm outflow,
gradually returning to more southeasterly by mid morning. Winds
during the day could gust up to around 20-25 kts. A second round
of storms is likely to occur towards the end of the period, but
will leave out mention in TAFs for now until confidence in
location and timing increases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Reese
Hazardous weather outlook, Jun 23, 3:50 PM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 PM CDT Wed Jun 23 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-242100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
350 PM CDT Wed Jun 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values above 100 are possible this afternoon, mainly
across north central Kansas.

Thunderstorms are possible across north central and northeast
Kansas late this evening and overnight. If storms do develop,
they could become severe with damaging wind the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional severe thunderstorms could redevelop Thursday and
Friday. Storms Thursday evening could have large hail, damaging
wind, heavy rainfall, and a low possibility of a tornado. Storms
Friday look to be mainly a hail and wind threat.

Heat index values above 100 are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 24, 4:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
443 AM CDT Thu Jun 24 2021

KSZ011-012-241015-
Brown-Nemaha-
443 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 515 AM CDT...

At 443 AM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hiawatha, Sabetha, Horton, Everest, Fairview, Robinson, Morrill,
Reserve, Powhattan, Hamlin, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas.

LAT...LON 3996 9534 3965 9534 3965 9566 4000 9587
      4000 9536
TIME...MOT...LOC 0943Z 325DEG 23KT 4003 9565

Jones

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:48 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee27 min
Jun 24, 6:42 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin18 min
Jun 24, 1:46 PM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 9 more58 hr
Jun 24, 5:34 PM CDTSevere Thunderstorm WarningTOPMarshall26 min
Jun 24, 5:45 PM CDTTornado WarningTOPMarshall30 min
Jun 24, 6:01 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha44 min
Jun 24, 6:07 PM CDTTornado WarningTOPMarshall23 min
Jun 24, 6:16 PM CDTTornado WarningTOPMarshall, Nemaha29 min
Jun 24, 6:26 PM CDTTornado WarningTOPMarshall, Nemaha34 min
Jun 24, 6:36 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha24 min
Jun 24, 6:46 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley29 min
Jun 24, 6:58 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha61 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.